Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2018, 3:23 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2018, 3:23 PM MST (22:23 UTC)
- Expired
- Jul 16, 2018, 3:52 PM MST
- In force
- 29 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:11 PM MST, 12 minutes earlier.
Area forecast discussion, Jul 16, 3:11 PM MST, 12 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 311 PM MST Mon Jul 16 2018 .SYNOPSIS...The monsoon weather pattern will continue over Arizona this week, with daily rounds of showers and thunderstorms. The main threat with storms will be heavy rainfall and localized flooding each afternoon this week. && .DISCUSSION...Flat upper level ridging extending from California into the Great Basin will maintain easterly flow over northern Arizona through midweek. The center of the ridge will gradually rotate southeastward into north Texas by the end of the week. This will result in deep moisture remaining in place over northern Arizona the region through the week. This will lead to daily chances for afternoon thunderstorms. Localized flooding will be the primary threats. The medium range models are hinting at a down tick in convective activity beginning early next week with drier air filtering into the region. Stay tuned. && .AVIATION...For the 00Z package...Scattered -SHRA/-TSRA over northern Arizona will diminish after 02Z. Local MVFR/IFR conditions with gusty, erratic winds near the showers and thunderstorms. VFR conditions will prevail over northern Arizona tonight. Scattered -SHRA/-TSRA will once again begin over the higher terrain of northern Arizona between 1830-1900Z Tuesday, becoming widespread in the afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms with a threat of heavy rain each afternoon/evening will continue through Friday. Moisture begins to decrease by the weekend in to next week with thunderstorm coverage becoming more isolated. Gusty and erratic winds may develop near thunderstorms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 16, 11:44 AM MST, 3 hours 39 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1144 AM MST MON JUL 16 2018 AZZ009-039-161930- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- 1144 AM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1230 PM MST... At 1144 AM MST, Doppler radar was tracking a strong thunderstorm near Forest Lake Chapter House, or 30 miles north of Keams Canyon, moving south at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Navajo County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3629 11026 3626 11017 3611 11020 3616 11035 TIME...MOT...LOC 1844Z 018DEG 17KT 3625 11023 MAS
Special weather statement, Jul 16, 11:51 AM MST, 3 hours 32 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1151 AM MST MON JUL 16 2018 AZZ006-007-161915- Coconino Plateau-Grand Canyon Country- 1151 AM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1215 PM MST... At 1150 AM MST, Doppler radar was tracking a strong thunderstorm over Tusayan, or 19 miles west of Desert View at Grand Canyon, moving southwest at 5 mph. Half inch hail will be possible with this storm. Locations impacted include... Maricopa Point At Grand Canyon, Tusayan, South Rim Visitors Center, Hopi Point At Grand Canyon, Grand Canyon Village and Ten-x Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3610 11214 3595 11202 3586 11222 3600 11232 TIME...MOT...LOC 1850Z 056DEG 6KT 3599 11216 MAS
Special weather statement, Jul 16, 12:10 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1210 PM MST MON JUL 16 2018
AZZ018-161945-
Northern Gila County-
1210 PM MST MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1245 PM MST...
At 1208 PM MST, Doppler radar was tracking a strong thunderstorm near
Cedar Creek, or 31 miles south of Show Low, moving west at 15 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Fort Apache Reservation, Cedar Creek, Whiteriver and Canyon Day.
Highway 60 north of Salt River Canyon will also be impacted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3373 11021 3383 11033 3382 11042 3383 11046
3397 11045 3398 11001 3372 11001
TIME...MOT...LOC 1908Z 094DEG 13KT 3381 11022
MASSpecial weather statement, Jul 16, 12:25 PM MST, 2 hours 58 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1225 PM MST MON JUL 16 2018 AZZ007-008-162000- Coconino Plateau-Yavapai County Mountains- 1225 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 100 PM MST... At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles south of Fraziers Well, or 56 miles northeast of Kingman, moving west at 10 mph. Route 66 near Indean Route 18 may also be inpacted by this storm. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas OF Yavapai and Coconino Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3569 11333 3562 11303 3544 11303 3542 11333 TIME...MOT...LOC 1922Z 096DEG 10KT 3554 11312 MAS
Special weather statement, Jul 16, 12:43 PM MST, 2 hours 40 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1243 PM MST MON JUL 16 2018 AZZ009-039-162030- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- 1243 PM MST MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST... At 1242 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles west of Blue Gap Chapter House, or 27 miles north of Keams Canyon. this storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Navajo County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3629 11020 3628 11004 3609 11006 3611 11024 TIME...MOT...LOC 1942Z 357DEG 4KT 3621 11013 MAS
Local storm report, Jul 16, 3:21 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM FLASH FLOOD WEST SEDONA 34.86N 111.80W
07/16/2018 YAVAPAI AZ LAW ENFORCEMENT
THE CITY OF SEDONA CLOSED THE SUNSET DRIVE
LOW WATER CROSSING JUST NORTH OF SUNSET
PARK. APPROXIMATELY 2 FEET OF WATER IS
RUNNING OVER SUNSET DR.
&&
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:05 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 2 hr |
| Jul 15, 5:17 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 15, 5:23 PM MST | Special Weather Statement | FGZ | 52 min | |
| Jul 15, 5:59 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Jul 15, 8:19 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Jul 16, 2:17 AM MST | Flash Flood Warning | FGZ | Yavapai | 88 min |
| Jul 16, 10:58 AM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 16, 11:44 AM MST | Special Weather Statement | FGZ | 46 min | |
| Jul 16, 11:51 AM MST | Special Weather Statement | FGZ | Coconino | 24 min |
| Jul 16, 12:10 PM MST | Special Weather Statement | FGZ | Gila | 35 min |
| Jul 16, 12:25 PM MST | Special Weather Statement | FGZ | Mohave | 35 min |
| Jul 16, 12:43 PM MST | Special Weather Statement | FGZ | 47 min | |
| Jul 16, 12:59 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 15 min |
| Jul 16, 1:27 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 16, 2:26 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 16, 2:48 PM MST | Flash Flood Warning | FGZ | Yavapai | 117 min |
| Jul 16, 2:53 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Jul 16, 3:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 16, 3:32 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 16, 3:39 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 16, 3:53 PM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.